Decreasing Intuniv - Wth is going on?

Discussion in 'General Parenting' started by Jules71, Mar 25, 2013.

  1. Jules71

    Jules71 Warrior Mom since 2007

    Today is day 4 of a lower dose of Intuniv. difficult child is wild crazy! Drunk-like... falling around, stumbling, and way more accident prone. Oh and crying and hyper and goofy - but also giving me hugs and compliments which he doesn't do a lot. WTH? Can all this really be because of the lower dose of Intuniv? Anyone experience this? He is still on the same dose of Concerta. Nothing else is different.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    how much lower? like, did they cut the dose in half?
    Just wondering, because... we don't have experience with this particular medication, but we are used to other medications that have to be adjusted slowly... and if it's half the dose in one step-wise change, it might be too big a change at once.

    We have been taught to adjust slow-build-up medications by reducing the dose on ONE day a week, the next day, reduce it on TWO non-consecutive days, etc. - at the end of two months, you're at the new dose. And yes, it's SLOW. But we haven't had issues.
     
  3. justour2boys

    justour2boys Momto2Boys

    When are you giving the Intuniv dose? Also, are you monitoring his blood pressure?

    My difficult child has his Concerta dose 30 minute before breakfast and then his Intuniv dose at 4:00 pm, prior to dinner... and the combo works well for my difficult child.
     
  4. Jules71

    Jules71 Warrior Mom since 2007

    From 2 Mg to 1 Mg. We can't break them in half either. Not sure about doing the lower dose on certain days only because technically it is a blood pressure medication and not sure that would be wise. I could check with doctor. I just don't know how much of this I can stand. He requires CONSTANT supervision. I am tired and husband just checks out and leaves when its too much and then blames me. When the he!! do I get to check out????!
     
  5. InsaneCdn

    InsaneCdn Well-Known Member

    That's a tough one.
    It's easier on the system if he had been at 3mg or 4mg, to drop by 1mg... because that would be a reduction by a quarter or a third - not a half.
     
  6. Jules71

    Jules71 Warrior Mom since 2007

    He takes both the Concerta and Intuniv when he wakes up in the morning. I was wondering if we needed the intuniv anymore which is why we are titrating down. I am thinking it was a bad idea. Wondering if I should stick it out or call and get a new rx for 2 Mg.
     
  7. Jules71

    Jules71 Warrior Mom since 2007

    I am not monitoring his blood pressure. I guess I should. Wonder if increase in BiPolar (BP) could cause strange behavior.
     
  8. InsaneCdn

    InsaneCdn Well-Known Member

    I don't know what your psychiatrist is like. Mine, when we drop down, provides the original dosage at the lower-sized tablets - so, if he was on 30 x 2mg, she would prescribe 60 x 1mg for the next cycle... and we would use what we needed, but... if we needed to go back up to the original dosage, she would have already explained the step-up logic (as well as the step-down logic). She left a lot in our court - we have a good working relationship.

    In theory, if you wanted to go back up, could you clear it with the psychiatrist, then use two 1mg tabs for a week or so before getting a new script?
     
  9. Liahona

    Liahona Guest

    Definitely call the psychiatrist first thing in the morning. Have the other days been like this?
     
  10. justour2boys

    justour2boys Momto2Boys

    Sounds like a detailed conversation with your difficult child's doctor is in order. After reading your replys, I wanted to mentioned a few things and these are just comments as a Mom to 2 ADD/ADHD difficult child. Any changes to guanfacine and/or Intuniv with my difficult children took 2 weeks to level out.

    Intuniv lowers blood pressure, it should not increase blood pressure,
    Try dosing Concerta in the AM and Intuniv in the PM,
    Intuniv isnt very effective medication for hyperactivity, so maybe an increase to the Concerta is in order (27 mg for age 10 seems low to me),
    The generic twice-a-day version of Intuniv (guanfacine) might be easier to manage to get the right dosing level

    Again, just a few thoughts from a Mom who has been there... done the medication management challenge!
     
  11. Jules71

    Jules71 Warrior Mom since 2007

    justour2boys - I was thinking that his BiPolar (BP) might go up since he is getting half his usual dose of Intuniv now. He cannot tolerate higher doses of Concerta (or other stims).

    Yes, both husband and I have noticed he seems way more hyper. The way he was yesterday/last night was almost like he is without medication.
     
  12. TerryJ2

    TerryJ2 Well-Known Member

    I have no idea ... just lending support. I would call the dr. Best of luck!
     
Loading...